Font Size
A
A
A

Medicines That Can Cause Constipation


Medicines That Can Cause Constipation

Many prescription and nonprescription medicines can cause constipation. Examples include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Narcotic pain medicines.

If you think that your constipation is caused by a medicine:

  • For prescription medicines, call the doctor who prescribed it to see whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • For nonprescription medicines, stop taking the medicine. Call your doctor if you feel you need to still take the medicine.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedOctober 6, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary